Alert archive / Virginia / Special Weather Statements in 2011
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jun 20, 2011, 2:09 PM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2011, 2:09 PM EDT (18:09 UTC)
- Expired
- Jun 20, 2011, 3:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Blacksburg, VA
Counties City of Danville, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 66 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
505
WWUS81 KRNK 201809
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
209 PM EDT MON JUN 20 2011
VAZ033-043-044-201900-
FRANKLIN VA-HENRY VA-PITTSYLVANIA VA-
209 PM EDT MON JUN 20 2011
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
FRANKLIN...HENRY AND PITTSYLVANIA COUNTIES...
AT 206 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WERE LOCATED FROM
NEAR SONTAG TO MOUNTAIN VALLEY...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
RAINFALL AS WELL. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
THE STORMS WILL BE NEAR CALLANDS AROUND 215 PM...SANDY RIVER AROUND
220 PM...SWANSONVILLE AROUND 230 PM...CASCADE AROUND 240 PM...CHATHAM
AROUND 255 PM AND DRY FORK AROUND 300 PM.
LAT...LON 3676 7981 3700 7985 3700 7970 3676 7917
3654 7922 3654 7972
$$
WERTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 20, 2:02 PM EDT, 7 minutes earlier.
Area forecast discussion, Jun 20, 2:02 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 202 PM EDT MON JUN 20 2011 .SYNOPSIS... AN UPPER DISTURBANCE WILL PASS ACROSS THE SOUTHERN APPALACHIANS THROUGH THIS AFTERNOON BRINGING A ROUND OF SCATTERED SHOWERS AND STORMS TO THE MOUNTAINS. LOW PRESSURE WILL DEEPEN OVER THE PLAINS AND MISSISSIPPI VALLEY TUESDAY AND WEDNESDAY. THIS SYSTEM WILL PUSH A COLD FRONT THROUGH THE AREA LATE THURSDAY. && .NEAR TERM /THROUGH TUESDAY/... TIGHT THETA-E SFC GRADIENT ACROSS THE SW VA/NW NC AREA THIS AFTN...WITH MCS WEAKENING SOMEWHAT AS IT SLOWLY EDGES EWD INTO THE MTN EMPIRE. HAVE BUMPED POPS UP FROM TAZEWELL COUNTY VA SOUTHEAST INTO THE NC FOOTHILLS. SHOULD SEE WEAKENING TREND CONTINUE AS THIS AIR MASS SEEMS TO BE WORKED OVER. HOWEVER...BETTER INSTABILITY EXISTS BETWEEN FRONTAL BOUNDARY AND WIND SHIFT GRADIENT WEST OF LYH/FVX AND THINK WILL SEE SOME REDEVELOPMENT AFTER 3 PM TODAY ACROSS SE WV SOUTHEAST INTO SOUTHSIDE VA...WITH A MINIMUM ACROSS THE NRV...BUT STILL SHOULD SEE SOME SHOWER/STORMS ISOLATED. CONFIDENCE NOT HIGH ENOUGH TO THROW IN GREATER THAN LIKELYS ACROSS THE NRN CWA THIS AFTN...BUT WILL SEE HOW THE RADAR/SAT TRENDS SETUP IN A COUPLE HOURS. THE RAIN IN THE SOUTHWEST SHOULD KEEP TEMPS COOLER THAN FORECAST. THEREFORE LOWERED TEMPS CONSIDERABLY GIVEN CLOUD COVER. ALSO NE FLOW IN THE FAR EAST SHOULD KEEP TEMPS A LITTLE COOLER IN THE LYH/BUCKINGHAM COUNTY AREA. IN BETWEEN THE TEMPS SHOULD BE WARMER WITH MORE SUNSHINE ATTM...SEND TEMPS AROUND 90 AT ROA/DAN AND IN THE MID TO UPPER 80S IN THE NEW RIVER VALLEY. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... NEARLY VERTICALLY STACKED LOW PRESSURE SYSTEM FORECAST TO DRIFT SLOWLY EAST-NORTHEAST OUT OF THE UPPER PLAINS TUESDAY NIGHT... REACHING THE UPPER GREAT LAKES/SOUTHERN ONTARIO BY THURSDAY NIGHT. SLOWLY LOWERING HEIGHTS AND COOLING TEMPERATURES ALOFT...COMBINING WITH OLD DIFFUSE FRONTAL AND/OR OUTFLOW BOUNDARIES WILL MAINTAIN THE THREAT OF MAINLY DIURNALLY DRIVEN SHOWERS/THUNDERSTORMS THROUGH THE SHORT TERM PERIOD...ESPECIALLY ON WEDNESDAY AS COOL FRONT APPROACHES THE AREA FROM THE WEST...AND PERHAPS INTO THURSDAY AS DECAYING COOL FRONT DRIFTS SOUTHEAST INTO/THROUGH THE AREA. TEMPERATURES THROUGH THE PERIOD WILL BE LARGELY GOVERNED BY EXTENT OF CLOUD COVER...THREAT OF RAIN...AND COOL OUTFLOW BOUNDARIES. MOS GUIDANCE QUITE CONSISTENT...AND CONSIDERING HIGHLY VARIABLE SITUATION...GENERALLY ACCEPTED WITH LIMITED MODIFICATION. WITH LESS CLOUD COVER EAST OF THE BLUE RIDGE...EXPECT TO SEE DAYTIME HIGHS GENERALLY IN THE UPPER 80S TO LOWER 90S...WITH OVERNIGHT LOWS IN THE MID 60S TO LOWER 70S. ALONG AND WEST OF THE BLUE RIDGE... WHICH WILL HAVE LESS INSOLATION AND THE GREATEST THREAT OF RAIN ON A DAILY BASIS...EXPECT TO SEE A FLATTER DIURNAL TEMPERATURE CURVE...MAINLY MID 70S ACROSS THE HIGHEST TERRAIN TO THE MID 80S IN THE VALLEYS FOR DAYTIME HIGHS...WITH UPPER 50S TO MIDDLE 60S AT NIGHT. && .LONG TERM /FRIDAY THROUGH MONDAY/... LONG TERM PERIOD LOOKS TO BE FAIRLY ACTIVE WEATHER-WISE AS A SERIES OF SHORT WAVE TROFS CONTINUE TO PINWHEEL AROUND A SLOWLY MOVING UPPER LOW SYSTEM TRANSITIONING FROM THE UPPER GREAT LAKES/SOUTHERN ONTARIO ON FRIDAY...TO NORTHERN MAINE/NEW BRUNSWICK BY MONDAY. FIRST SHORT WAVE EXPECTED TO BE SUFFICIENT TO DRIVE COOL FRONT JUST TO THE SOUTH OF THE BLACKSBURG FORECAST AREA ON FRIDAY...BUT PERHAPS NOT FAR ENOUGH SOUTH TO JUSTIFY AN ENTIRELY DRY FORECAST. FRONT EXPECTED TO STALL JUST TO THE SOUTH OF THE AREA FRIDAY NIGHT...THEN BEGIN BUCKLING NORTHWARD AS A WARM FRONT BACK INTO THE MID APPALACHIAN AND MID ATLANTIC REGION OVER THE WEEKEND. THIS FRONT EXPECTED TO REMAIN IN CLOSE PROXIMITY TO/OVER THE AREA SATURDAY INTO SUNDAY...MAINTAINING A GOOD THREAT OF SHOWERS/THUNDERSTORMS UNTIL FINAL SHORT WAVE FORCES COOLER AND DRIER AIR BACK INTO THE AREA FROM THE NORTH SUNDAY NIGHT INTO MONDAY. HPC GUIDANCE GENERALLY USED FOR THE ENTIRE LONG TERM PERIOD WITH ONLY SLIGHT MODIFICATIONS NEEDED TO REFLECT LOCAL CLIMATOLOGICAL BIAS DRIVEN MAINLY BY TOPOGRAPHY. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... PRETTY DIFFICULT FORECAST SITUATION GIVEN SHOWER/ISOLATE TSRA COMPLEX OVER FAR SW VA AND HOW FAR EAST IT PROGRESSES ALONG WITH DEVELOPMENT FURTHER EAST BETWEEN THE STABLE AIR IN THE LYH AREA AND AND THE HIGHER INSTABILITY ACROSS THE NEW RIVER VALLEY AND SE WV. PERSISTENCE FOR BLF WILL BRING THEM DOWN TO MVFR VSBYS AND POTENTIALLY CIGS UNTIL 20Z...WITH TEMPO GROUP FOR LWB GIVEN SHOWER TRENDS MOVING THAT WAY BY 18-19Z. OTHERWISE WILL STICK WITH VFR CIGS/VSBYS AND SHOW SOME CB COVERAGE IN ALL THE SITES THIS AFTN. THE SHORTWAVE MOVING ACROSS THE AREA WILL BE SOUTHEAST OF US BY THIS EVENING AND EXPECT A BREAK IN ACTIVITY OVERNIGHT. THE THREAT OF MORE UPSTREAM MCS/S MOVING INTO AREA ARRIVE AGAIN TUESDAY BUT WITH RIDGE BUILDING THE THREAT SHOULD BE FURTHER NORTH...BUT COULD AFFECT A LWB-LYH LINE AND POINTS NORTH. CONFIDENCE IS LOW ATTM TO THROW IN ANYTHING AT THIS POINT. THE OTHER ISSUE OVERNIGHT TONIGHT WILL BE FOG DEVELOPMENT DUE TO SHOWERS IN THE AREA WITH SFC BOUNDARY MEANDERING AROUND. THIS SHOULD FAVOR SOME MVFR TO IFR FOG AT MOST LOCATIONS...WITH BCB/LWB SEEING UNDER 3SM VSBY BY 10-11Z. THIS FOG WILL LIFT BY 12-14Z. A FRONT WILL APPROACH THE AREA WED-THU TO CROSS THE AREA THURSDAY NIGHT. THIS FEATURE WILL PROVIDE A BETTER OPPORTUNITY AND GREATER COVERAGE OF SHRA/TSRA. HOW FAR SOUTH FRONT MOVES WILL BE THE ISSUE AS IF THE IT GETS HUNG UP CLOSER TO US THROUGH THE WEEKEND...THEN POTENTIAL FOR SHRA EXISTS WITH THE OCCASIONAL SUB VFR CIGS/VSBYS REMAINING. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS/WP NEAR TERM...AMS/WP SHORT TERM...WERT LONG TERM...WERT AVIATION...AMS/WP
Hazardous weather outlook, Jun 20, 10:45 AM EDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1045 AM EDT MON JUN 20 2011 VAZ020-024-035-045>047-058-059-211445- BATH-ROCKBRIDGE-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 1045 AM EDT MON JUN 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ007-009>019-022-023-032>034-043-044-WVZ042>045- 211445- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-PATRICK-FRANKLIN- BEDFORD-HENRY-PITTSYLVANIA-MERCER-SUMMERS-MONROE-GREENBRIER- 1045 AM EDT MON JUN 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY RISKS FROM ANY SEVERE STORMS ARE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
In the hours before
Special weather statement, Jun 20, 12:58 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1258 PM EDT MON JUN 20 2011 NCZ001-018-VAZ015-201900- ASHE-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY 1258 PM EDT MON JUN 20 2011 ...STRONG GUSTY WINDS EARLY THIS AFTERNOON... STRONGER WIND GUSTS UP TO 40 TO 50 MPH WILL BE POSSIBLE UNTIL MID AFTERNOON. THESE GUSTS COULD KNOCK BRANCHES OUT OF TREES...BLOW LAWN FURNITURE AROUND...AND DOWN SMALLER OR DEAD TREES. THESE GUSTS ARE MORE LIKELY ALONG THE HIGHER RIDGES OR BETWEEN GAPS IN MOUNTAINS FACING NORTHWEST.
Special weather statement, Jun 20, 2:09 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
209 PM EDT MON JUN 20 2011
VAZ033-043-044-201900-
FRANKLIN VA-HENRY VA-PITTSYLVANIA VA-
209 PM EDT MON JUN 20 2011
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
FRANKLIN...HENRY AND PITTSYLVANIA COUNTIES...
AT 206 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WERE LOCATED FROM
NEAR SONTAG TO MOUNTAIN VALLEY...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
RAINFALL AS WELL. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
THE STORMS WILL BE NEAR CALLANDS AROUND 215 PM...SANDY RIVER AROUND
220 PM...SWANSONVILLE AROUND 230 PM...CASCADE AROUND 240 PM...CHATHAM
AROUND 255 PM AND DRY FORK AROUND 300 PM.
LAT...LON 3676 7981 3700 7985 3700 7970 3676 7917
3654 7922 3654 7972
WERTThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 11:09 PM EDT | Special Weather Statement | RNK | Halifax | 36 min |
| Jun 20, 2:42 PM EDT | Special Weather Statement | RNK | Bedford, Botetourt | 63 min |
| Jun 20, 2:57 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 63 min |
| Jun 20, 3:43 PM EDT | Special Weather Statement | RNK | Appomattox, Campbell, Charlotte, Halifax, City of Lynchburg | 92 min |
| Jun 20, 3:58 PM EDT | Special Weather Statement | RNK | Bath, Rockbridge, City of Lexington | 62 min |
| Jun 20, 3:08 PM EDT | Special Weather Statement | RNK | Caswell | 52 min |
Nearby
Special Weather Statements in Virginia, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.